Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2017, 1:02 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 1:02 PM CDT (18:02 UTC)
- Expired
- Aug 21, 2017, 1:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 11:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted.
361
WUUS53 KOAX 211802
SVROAX
NEC027-107-211845-
/O.NEW.KOAX.SV.W.0239.170821T1802Z-170821T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
102 PM CDT MON AUG 21 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Knox County in northeastern Nebraska...
Northwestern Cedar County in northeastern Nebraska...
* Until 145 PM CDT
* At 101 PM CDT, severe thunderstorms were located along a line
extending from near Freeman to 5 miles northeast of Springfield to
7 miles south of Lynch, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Verdigre, Niobrara, Santee, Verdel, Gavins Point Dam And
Campgrounds, St. Helena Boat Dock, Lindy, Santee Reservation and
Lewis And Clark State Recreation Area.
This includes Highway 81 in Nebraska between mile markers 209 and
212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lewis and Clark lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4284 9824 4284 9815 4276 9804 4277 9795
4287 9786 4284 9769 4286 9761 4285 9744
4287 9742 4285 9736 4287 9731 4285 9722
4281 9726 4256 9815 4261 9831 4282 9831
TIME...MOT...LOC 1801Z 282DEG 39KT 4332 9746 4292 9783 4272 9846
HAIL...1.00IN
WIND...60MPH
$$
PEARSON2 follow-up statements
405
WWUS53 KOAX 211814
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
114 PM CDT MON AUG 21 2017
NEC027-107-211845-
/O.CON.KOAX.SV.W.0239.000000T0000Z-170821T1845Z/
Knox NE-Cedar NE-
114 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES...
At 114 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Freeman to 3 miles south of Tabor
to 13 miles southeast of Lynch, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santee, Santee Reservation, Gavins Point Dam And Campgrounds, Lewis
And Clark State Recreation Area, St. Helena Boat Dock and Lindy.
This includes Highway 81 in Nebraska between mile markers 209 and
212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lewis and Clark lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4277 9798 4277 9795 4287 9786 4284 9769
4286 9761 4285 9744 4287 9742 4285 9736
4287 9731 4285 9722 4281 9726 4262 9795
TIME...MOT...LOC 1814Z 282DEG 39KT 4329 9728 4289 9766 4269 9829
HAIL...1.00IN
WIND...60MPH
$$
PEARSON166
WWUS53 KOAX 211844
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
144 PM CDT MON AUG 21 2017
NEC027-107-211853-
/O.EXP.KOAX.SV.W.0239.000000T0000Z-170821T1845Z/
Knox NE-Cedar NE-
144 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES WILL EXPIRE AT 145 PM CDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.
LAT...LON 4277 9798 4277 9795 4287 9786 4284 9769
4286 9761 4285 9744 4287 9742 4285 9736
4287 9731 4285 9722 4281 9726 4262 9795
TIME...MOT...LOC 1843Z 282DEG 39KT 4322 9687 4283 9725 4263 9788
$$
PEARSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:02 AM CDT, 7 hours earlier.
Area forecast discussion, Aug 21, 6:02 AM CDT, 7 hours before
Area Forecast Discussion National Weather Service Omaha/Valley NE 602 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today through Wednesday) Issued at 225 AM CDT Mon Aug 21 2017 Rapid MCS formation has occurred early this morning over western IA near the intersection of a synoptic surface front and residual outflow boundary, per mesoanalysis. The presence of a 40-45 kt southwesterly LLJ will aid in back-building storms across our IA counties through 12z with a net south or southeast displacement of the MCS through that time frame. Elsewhere, IR satellite data indicate a plume of mid to high-level moisture (and associated clouds) advancing northeast through the High Plains in association with a subtropical-branch shortwave trough over NM. --Eclipse forecast-- While it appears that the ongoing storms across IA will shift east of the area by mid morning, model guidance remains consistent in showing the High Plains cloud shield steadily advancing northeast into the mid-MO Valley today. Model cross sections of relative humidity along the path of totality indicate the potential for considerable cloudiness at 1 PM CDT at or above the 18-20 kft level. At present, we remain uncertain of the opacity of these clouds, and this is something visible satellite should clarify in the hours leading up to the event. High temperatures will be generally in the lower to mid 80s with afternoon heat index values rising into the lower 90s across southeast NE and southwest IA. Precipitation chances will remain low through early afternoon. By mid afternoon into this evening, height falls associated with an amplifying polar-branch trough over the ND-MN Red River Valley coupled with the influence of the subtropical-branch system tracking into the central Plains will yield an uptick in convective activity across the forecast area. The most intense storms will likely form along a cold front moving south into northeast NE and west-central Iowa where forecast soundings indicate ample instability and vertical shear for organized severe weather. Damaging winds, hail and heavy rain will be the primary hazards with these storms as they advance southeast across the area this evening and tonight. An isolated tornado is possible, especially with any storm that can favorably interact with an outflow boundary remnant from the MCS currently ongoing across IA. A cooler and drier Canadian air mass will reside across the mid-MO Valley on Tue and Wed with dry conditions expected. .LONG TERM...(Wednesday night through Sunday) Issued at 225 AM CDT Mon Aug 21 2017 A longwave trough will persist across eastern North America from the middle to latter part of this work week before a more substantial upstream trough and lower-latitude perturbations move into the Canadian Prairies and Great Plains this weekend. This large-scale pattern will yield continued mild and dry weather through Friday, before precipitation chances increase this weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 602 AM CDT Mon Aug 21 2017 A back-building MCS is in progress as of 1045z across western IA with more recent storm development along the western edge of the associated cold pool between KOMA and KLNK. Expect storms to persist for the next two to three hours before dissipating with the cessation of the nocturnal LLJ. We will mention prevailing VCTS at KOMA and KLNK with a TEMPO group for MVFR TSRA at KOMA between 12 and 14z. From mid morning through early afternoon, we expect prevailing VFR conditions across eastern NE with increasing high- level cloudiness. Thunderstorm potential will increase by mid to late afternoon at KOFK and early evening at KOMA and KLNK as a cold front moves south through the area. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Mead
Hazardous weather outlook, Aug 21, 4:16 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 416 AM CDT Mon Aug 21 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 AM CDT Mon Aug 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT River flooding will continue today along the Big Blue River and Lincoln Creek, mainly in Butler, Seward and Saline counties. River and stream levels will likely rise today across portions of western Iowa in response to heavy rainfall overnight. Thunderstorm chances will increase later this afternoon into tonight along and ahead of a cold front moving through the area. A few severe storms appear possible with a risk for damaging winds, large hail and flooding rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Some flooding remains possible along the Big Blue River into Tuesday. Thunderstorm chances return on Friday night and continue for at least parts of the area through Sunday. ..SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening.
In the hours before
Special weather statement, Aug 21, 9:17 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
917 AM CDT MON AUG 21 2017
NEZ089-090-092-211500-
Gage NE-Pawnee NE-Johnson NE-
917 AM CDT MON AUG 21 2017
...Significant Weather Advisory for SOUTHWESTERN JOHNSON...PAWNEE AND
SOUTHEASTERN GAGE COUNTIES UNTIL 1000 AM CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Oketo, or 15 miles northeast of Marysville, moving
northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Table Rock, Barneston, Burchard, Liberty, Steinauer and Lewiston.
This includes the following highways...
Highway 136 in Nebraska near mile marker 203.
Highway 77 in Nebraska between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4002 9668 4037 9634 4023 9602 4000 9637
4000 9665
TIME...MOT...LOC 1417Z 224DEG 42KT 4003 9651
PEARSONLocal storm report, Aug 21, 10:24 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1024 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SHENANDOAH 40.76N 95.37W
08/21/2017 M1.66 INCH PAGE IA CO-OP OBSERVER
RAINFALL 24 HOUR
0800 AM HEAVY RAIN MAPLETON 42.17N 95.79W
08/21/2017 M2.94 INCH MONONA IA CO-OP OBSERVER
RAINFALL 24 HOUR
0800 AM HEAVY RAIN GLENWOOD 41.05N 95.74W
08/21/2017 M2.21 INCH MILLS IA CO-OP OBSERVER
RAINFALL 24 HOUR
0800 AM HEAVY RAIN SIDNEY 40.75N 95.64W
08/21/2017 M1.08 INCH FREMONT IA CO-OP OBSERVER
RAINFALL 24 HOUR
0800 AM HEAVY RAIN HARLAN 41.65N 95.33W
08/21/2017 M2.51 INCH SHELBY IA AWOS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN 1 SE PANAMA 41.72N 95.46W
08/21/2017 M1.58 INCH SHELBY IA COCORAHS
RAINFALL 24 HOUR
&&
JJ-E.KLISHLocal storm report, Aug 21, 10:47 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN PAPILLION 41.16N 96.04W
08/21/2017 M1.13 INCH SARPY NE COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN ELK HORN 41.59N 95.06W
08/21/2017 M2.22 INCH SHELBY IA COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN COLLEGE SPRINGS 40.62N 95.12W
08/21/2017 M1.85 INCH PAGE IA COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN 4 NNE EMERSON 41.07N 95.37W
08/21/2017 M1.02 INCH MONTGOMERY IA COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN 1 WSW PAPILLION 41.15N 96.06W
08/21/2017 M1.12 INCH SARPY NE COCORAHS
RAINFALL 24 HOUR
&&
JJ-E.KLISHLocal storm report, Aug 21, 10:52 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN N PANAMA 40.60N 96.51W
08/21/2017 M1.58 INCH LANCASTER NE COCORAHS
RAINFALL 24 HOUR
&&
J-E.KLISHLocal storm report, Aug 21, 10:53 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SSW PAPILLION 41.13N 96.06W
08/21/2017 M1.13 INCH SARPY NE COCORAHS
RAINFALL 24 HOUR
&&
J-E.KLISHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:17 AM CDT | Special Weather Statement | OAX | Pawnee | 43 min |
| Aug 21, 1:23 PM CDT | Special Weather Statement | OAX | Knox | 52 min |
| Aug 21, 1:43 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 47 min |
| Aug 21, 1:49 PM CDT | Special Weather Statement | OAX | Knox | 56 min |
| Aug 21, 3:16 PM CDT | Special Weather Statement | OAX | Cedar | 44 min |
| Aug 21, 4:22 PM CDT | Special Weather Statement | OAX | Burt, Colfax, Dodge | 53 min |
| Aug 21, 5:12 PM CDT | Special Weather Statement | OAX | Cedar | 33 min |
| Aug 21, 6:35 PM CDT | River Flood Warning | OAX | Butler | 36 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.